Hail, Hancock
- When
- June 4, 2:18 PM CST
- Where
- Hancock County, La Harpe
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.580, -90.970
This report included a photo of the hail.
Early afternoon thunderstorms moved from east to west over locations near the Mississippi River and westward. While these were intense storms, reports of large hail were less than one inch in diameter in Iowa, and around 1 inch in diameter in western Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Early afternoon thunderstorms moved from east to west over locations near the Mississippi River and westward. While these were intense storms, reports of large hail were less than one inch in diameter in Iowa, and around 1 inch in diameter in western Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 12:51 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 151 PM CDT Sun Jun 4 2023 .SHORT TERM...(This evening through Monday) Issued at 150 PM CDT Sun Jun 4 2023 Through sunset isolated to scattered showers and thunderstorms are possible west of the Mississippi. Locally heavy rain will be possible due to the slow movement of the storms. Small hail and gusty winds are possible with the stronger storms. After sunset and continuing through Monday, dry conditions will be seen across the area. Very warm conditions will be seen on Monday with afternoon humidity levels dropping into the 20 to 30 percent range. .LONG TERM...(Monday night through Sunday) Issued at 150 PM CDT Sun Jun 4 2023 Temperatures will cool down from a back door cold front for much of the work week before warming up again next weekend. The prospects for rain with do not appear very good with the initial cold front. Monday night through Wednesday Assessment...medium to high confidence on cooler temperatures occurring. Low confidence on rain chances The model consensus brings slight chance to chance pops to the area late Monday night through Wednesday as the back door cold front moves through the area. The model consensus appears to be biased toward the wetter GFS/GEFS/CMC/CMCE solutions. The ECMWF/EPS are drier. Given the continuing drying out of the soil moisture, we 'may' be close to reaching the point of developing a negative feedback with regards to the dry ground and potential for precipitation. The overall big picture would also point to limited moisture associated with the front which 'may' not justify the chance pops. For now will keep the slight chance to chance pops during this time frame but I would not be surprised if areal cover of rain during the cold front passage is isolated. Wednesday night through Friday Assessment...high confidence on dry conditions with slightly cooler temperatures The model consensus has dry conditions across the area with high pressure over the Great Lakes. Temperatures should be near normal. Friday night through Sunday Assessment...Medium confidence on another cold front passage. Low to medium confidence on rain chances The model consensus has slight chance to chance pops late Friday night, chance pops Saturday/Saturday night then slight chance to chance pops on Sunday. The global models push another cold front through the area in the Saturday night/Sunday time frame. The question is what will be the areal coverage of any rain. The deterministic ECMWF is drier but does suggest the better chance for any rain would be tied directly with the cold front passage Saturday night into Sunday morning. Interestingly the EPS has rain chances for more of the Friday night through Sunday time frame. The GFS/CMC along with their respective GEFS/CMCE runs are more moist and prolific with rain production. Given return flow from the Gulf is cut off, any moisture will be more likely associated with the front. So while there is a risk of rain next weekend, the potential is there for many hours of dry weather. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1228 PM CDT Sun Jun 4 2023 VFR conditions will be seen through 00z/06 as a weak cool front approaches from the Great Lakes. Through 02z/05 isolated SHRA/TSRA are possible west of the Mississippi. No SHRA/TSRA were included in the 18z/04 TAFs as the probability of a TSRA impacting a TAF site is around 10 percent. IF a TSRA impacts a TAF site a brief period of MVFR/IFR conditions are possible. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 324 AM CDT Sun Jun 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 324 AM CDT Sun Jun 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This afternoon, isolated thunderstorms are possible mainly in eastern Iowa and northeast Missouri. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Tuesday, isolated thunderstorms are possible but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
231 PM CDT Sun Jun 4 2023
IAZ078-089-042015-
Des Moines IA-Louisa IA-
231 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of north central Des
Moines and southwestern Louisa Counties through 315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amber, or near Wapello, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wapello around 235 PM CDT.
Amber around 240 PM CDT.
Other locations in the path of this storm include Morning Sun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4120 9111 4112 9106 4101 9130 4119 9138
TIME...MOT...LOC 1931Z 069DEG 14KT 4114 9115
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
14Special Weather Statement
National Weather Service Quad Cities IA/IL
239 PM CDT Sun Jun 4 2023
IAZ089-099-ILZ025-042030-
Henderson IL-Des Moines IA-Lee IA-
239 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southern Henderson,
south central Des Moines and east central Lee Counties through 330 PM
CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carman, or near Burlington, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gulf Port around 245 PM CDT.
Carman around 250 PM CDT.
Burlington around 255 PM CDT.
Other locations in the path of this storm include West Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4086 9086 4066 9086 4065 9117 4081 9121
TIME...MOT...LOC 1939Z 083DEG 11KT 4075 9103
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Sun Jun 4 2023
IAZ099-ILZ034-042030-
Hancock IL-Lee IA-
241 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of northwestern Hancock
and south central Lee Counties through 330 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, moving west at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nauvoo around 250 PM CDT.
Montrose around 300 PM CDT.
Other locations in the path of this storm include New Boston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4061 9126 4049 9125 4042 9149 4059 9157
TIME...MOT...LOC 1941Z 073DEG 10KT 4053 9135
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GibbsPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
252 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 1 SSW Amber 41.12N 91.19W
06/04/2023 E0.50 inch Louisa IA Public
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
253 PM CDT Sun Jun 4 2023
IAZ099-ILZ025-034-042045-
Henderson IL-Hancock IL-Lee IA-
253 PM CDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of northeastern
Hancock, southwestern Henderson, northwestern McDonough, southern Des
Moines and east central Lee Counties through 345 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Disco, or 11 miles southeast of Burlington, moving southwest at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dallas City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4064 9126 4070 9113 4070 9111 4071 9111
4074 9104 4065 9088 4064 9089 4064 9090
4063 9090 4049 9106
TIME...MOT...LOC 1953Z 054DEG 11KT 4065 9104
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GibbsPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
304 PM CDT Sun Jun 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Hail Lomax 40.68N 91.08W
06/04/2023 E0.25 inch Henderson IL Public
&&The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
3 hail. Local standard time, as filed.
This report included a photo of the hail.
Pea to quarter size hail lasted 10 to 15 minutes, and covered the ground. This hail damaged the corn and bean crops.
Three farmers in this area reported quarter size hail, which resulted in crop damage. The time of this report was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100351, 1100352, 1100354.